Hail, Hempstead
- When
- May 5, 4:59 PM CST
- Where
- Hempstead County, Mc Caskill
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.920, -93.650
Strong to severe thunderstorms developed across southeast Oklahoma and southwest Arkansas, well north of a northward moving warm front which was situated across northeast Texas and northern Louisiana. These storms developed in an unstable environment aloft, thus the storms were elevated and produced mostly large hail as they moved north and east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Strong to severe thunderstorms developed across southeast Oklahoma and southwest Arkansas, well north of a northward moving warm front which was situated across northeast Texas and northern Louisiana. These storms developed in an unstable environment aloft, thus the storms were elevated and produced mostly large hail as they moved north and east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 5, 2:17 PM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
317 PM CDT TUE MAY 5 2009
.DISCUSSION...
MCS BEARING DOWN ON SE OK...AND THE RED RIVER VALLEY BORDERING NE
TX. EXPECTING THIS TSTM COMPLEX TO DEVELOP SOUTHWARD...AS PCPN
FREE ZONE SOUTH OF TSTMS SHOULD ALLOW FOR THAT...AS ANY OUTFLOWS
GENERATED WOULD NOT HAVE TO TRAVEL TOO FAR TO INTERACT WITH STALLED
WARM FRONTAL DEWPOINT BOUNDARY...STRETCHED OUT NEAR INTERSTATE 20
CORRIDOR. LOW LVL SW FLOW SHOULD PUSH THIS BOUNDARY SLIGHTLY NORTH.
HIGH CAPE VALUES LAY FURTHER TO THE SOUTH...AND CUMULUS FIELDS
WITH AFTN TEMPS INCREASING TO THE MID TO UPPER 80S. ISOLATED
CONVECTION DEVELOPING OVER MS RIVER DELTA JUST EAST OF AREA.
SHOULD SEE INCREASING CHANCES OF CONVECTION FOR AT LEAST EVE
HOURS. AS LOW LVL JET ONLY 30 TO 40 KTS AND ONLY MODEST MID LVL
SHEAR...NOT EXPECTING A BIG TORNADO THREAT OR HIGHLY NOCTURNAL
WITH CURRENT ACTIVITY. HOWEVER...STRONG SHORT WAVE WILL RIDE ALONG
EAST TO WEST BOUNDARY LATE TONIGHT...WITH CONVECTION INITIATING
ALONG DRYLINE OVER WEST TX...SO EXPECTING A SEPARATE ROUND OF HEAVY
RAIN...AND POSSIBLY MORE SVR WX. WITH DRYLINE SETUP ADN WAVERING
FRONT OVER NORTHERN EDGE OF AREA FOR NEXT COUPLE OF DAYS...KEEP
POPS IN WITH AN EYE OUT FOR POSSIBILITY OF ADDITIONAL HEAVY RAIN
AND SVR WX...LEANING MORE TOWARDS NORTHERN PORTIONS OF THE CWA./VII/
&&
.AVIATION...
AN APPROACHING UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WARM
FRONT OVER THE I-20 CORRIDOR TRIGGERING A ROUND OF CONVECTION FOR
TXK...TYR...AND GGG. THUNDERSTORMS WILL THEN PUSH EAST...AFFECTING
SHV...ELD AND MLU BY 06/03Z. MOISTURE FEEDING THIS SYSTEM IS
ABUNDANT...AND PERIODS OF VERY HEAVY RAIN ARE LIKELY WHICH WILL
REDUCE VISIBILITY TO A HALF MILE OR LESS AT TIMES.
SHOWERS AND A FEW THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST
OVER THE EARLY MORNING HOURS TOMORROW. THERE MAY BE SOME PATCHY FOG
AT MOST OF THE TAF SITES NEAR DAYBREAK. /23/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 67 84 71 89 70 / 70 70 20 30 20
MLU 66 82 70 89 69 / 70 70 20 30 20
DEQ 63 82 67 87 67 / 80 50 20 30 20
TXK 66 82 70 88 69 / 80 70 20 30 20
ELD 66 82 68 88 67 / 70 70 20 30 20
TYR 68 83 72 90 72 / 70 50 20 20 10
GGG 68 84 71 90 70 / 50 70 20 30 20
LFK 70 86 72 91 71 / 30 40 20 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
ZONES: LAZ001>006-012>014.
OK...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT TUE MAY 5 2009 ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-061101- BOWIE-CAMP-CASS-FRANKLIN-HOWARD-LITTLE RIVER-MCCURTAIN-MILLER-MORRIS- RED RIVER TX-SEVIER-TITUS- 1200 PM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COMPLEX OF THUNDERSTORMS ACROSS SOUTHERN OKLAHOMA...WILL MOVE INTO SOUTHEAST OKLAHOMA...AND BORDERING AREAS OF NORTHEAST TEXAS AND EXTREME SOUTHWEST ARKANSAS...BY LATE THIS AFTERNOON. LARGE HAIL SHOULD BE THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS...ALTHOUGH DAMAGING WINDS AND ISOLATED TORNADOES COULD BECOME A POSSIBILITY IF THE STORMS HAPPEN TO BECOME MORE SURFACE BASED. IN ADDITION...HEAVY RAIN IN THE BALLPARK OF 1 TO 2 INCHES IN AN HOURS TIME...OR 3 TO 4 INCHES OVER THE PERIOD OF A FEW HOURS...IS POSSIBLE. AS SOME OF THIS RAINFALL MAY OCCUR OVER AREAS WHICH RECEIVED 4 TO 6 INCHES OF RAIN WITHIN THE PAST FEW DAYS...FLASH FLOODING COULD BECOME A THREAT IN NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND EXTREME SOUTHWEST ARKANSAS...IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS OF WEDNESDAY...RESULTING IN A CONTINUED FLASH FLOODING THREAT ACROSS THE AREA. AN ADDITIONAL 1-2 INCHES OF RAIN IS POSSIBLE. ALTHOUGH THE THREAT OF SEVERE THUNDERSTORMS MAY DECREASE...THE POSSIBILITY OF ISOLATED SEVERE STORMS WILL REMAIN. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED DURING THE LATE AFTERNOON AND EVENING. ARZ060-061-071>073-LAZ001>006-012>014-TXZ124>126-136>138-061101- BIENVILLE-BOSSIER-CADDO-CLAIBORNE-COLUMBIA-GREGG-HARRISON-HEMPSTEAD- JACKSON-LAFAYETTE-LINCOLN-MARION-NEVADA-OUACHITA-SMITH-UNION AR- UNION LA-UPSHUR-WEBSTER-WOOD- 1200 PM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A SERIES OF UPPER LEVEL DISTURBANCES WILL PUSH OUT OF THE CENTRAL PLAINS AND ACROSS THE NORTHERN HALF OF THE FOUR STATE REGION BEGINNING EARLY THIS EVENING. ATMOSPHERIC INSTABILITY DURING LATE AFTERNOON SHOULD BE SUFFICIENT TO GENERATE A FEW STRONG STORMS... WITH AN INCREASING THREAT OF SEVERE STORMS THIS EVENING...WITH DAMAGING WINDS AN LARGE HAIL THE MAIN THREAT. HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE. IN ADDITION...HEAVY RAIN IN THE BALLPARK OF 1 TO 2 INCHES WILL BE LIKELY. SOME OF THIS RAIN WILL FALL OVER AREAS WHICH RECEIVED 3 TO 5 INCHES OF RAIN WITHIN THE PAST FEW DAYS. AS A RESULT...FLASH FLOODING WILL BE A THREAT IN NORTH CENTRAL LOUISIANA...AND SOUTH CENTRAL ARKANSAS...IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS OF WEDNESDAY...RESULTING IN A CONTINUED FLASH FLOODING THREAT ACROSS THE AREA. AN ADDITIONAL 1-2 INCHES OF RAIN IS POSSIBLE. ALTHOUGH THE THREAT OF SEVERE THUNDERSTORMS MAY DECREASE...THE POSSIBILITY OF ISOLATED SEVERE STORMS WILL REMAIN. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED BY EVENING. LAZ010-011-017>022-TXZ149>153-165>167-061101- ANGELINA-CALDWELL-CHEROKEE-DE SOTO-GRANT-LA SALLE-NACOGDOCHES- NATCHITOCHES-PANOLA-RED RIVER LA-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SHELBY-WINN- 1200 PM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AS A WARM FRONT MOVES NORTHWARD ACROSS THE AREA. A FEW STORMS COULD REACH SEVERE LIMITS BY THIS EVENING... WITH LARGE HAIL...AND BRIEF BUT DAMAGING WIND GUSTS...BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS OF WEDNESDAY...RESULTING IN PONDING OF WATER ON ROADS AND LOW LYING AREAS. SOME MINOR FLOODING IS ALSO POSSIBLE. THERE WILL ALSO BE THE POSSIBILITY OF AN ISOLATED STORM BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME...DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT. VII
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
318 PM CDT TUE MAY 5 2009
OKZ077-052115-
MCCURTAIN-
318 PM CDT TUE MAY 5 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BATTIEST...BEACHTON...BETHEL...GLOVER...GOLDEN...HOCHATOWN...
MOUNT HERMAN...PICKENS...RINGOLD...SHERWOOD...SMITHVILLE AND
WRIGHT CITY...
AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CLOUDY...OR 20 MILES
SOUTHEAST OF CLAYTON...MOVING EAST AT 45 MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 AM TSTM WND DMG 4 S RUSK 31.74N 95.15W
05/03/2009 CHEROKEE TX NWS STORM SURVEY
SEVERAL TREES SNAPPED AND UPROOTED. MINOR DAMAGE TO THE
ROOFS OF A FEW HOMES. WINDS ESTIMATED TO HAVE BEEN 80 MPH
IN A BOW ECHO THUNDERSTORM.
0733 AM TSTM WND DMG 4 SE LOGANSPORT 31.93N 93.95W
05/03/2009 DE SOTO LA NWS STORM SURVEY
DAMAGE CONSISTED OF MANY TREES SNAPPED OR UPROOTED.
SEVERAL POWER LINES WERE BLOWN DOWN. A FEW HOMES HAD
MINOR ROOF DAMAGE. WINDS WERE ESTIMATED TO BE 80 MPH IN A
BOW ECHO THUNDERSTORM.
&&
03PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
433 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 3 W IDABEL 33.90N 94.87W
05/05/2009 E1.00 INCH MCCURTAIN OK PUBLIC
HAIL FELL ALONG HWY 3 WEST OF TOWN.
&&
MBERRYThe Little Rock radar (KLZK), 163 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
2 hail. Local standard time, as filed.
Hail was reported just northwest of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169520, 169521.